South Dakota, 2007

Hail and Damaging Winds in South Dakota, July 9, 2007

July 9, 2007 · NWS ABR · 9 events in 3 counties and zones

Severe thunderstorms developed in north central South Dakota ahead of potent short wave trough and surface cold front. Quarter size hail along with damaging winds up to 70 mph occurred during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe thunderstorms developed in north central South Dakota ahead of potent short wave trough and surface cold front. Quarter size hail along with damaging winds up to 70 mph occurred during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 9, 1:26 PM MST, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 9, 1:26 PM MST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
326 PM CDT MON JUL 9 2007

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
MAIN CONCERN IN THE SHORT RANGE IS CONVECTION...AND SEVERITY OF
THAT CONVECTION. VERY SHARP/STRONG LOOKING S/W IS HEADING TOWARD
THE NORTHERN PLAINS LATE THIS AFTERNOON. THIS WAVE WILL HELP CARVE
OUT SIGNIFICANT EASTERN CONUS MID LEVEL TROF. MEANWHILE SFC
FRONTAL BOUNDARY CURRENTLY LOOKS TO BE HEADING SOUTHEAST TOWARD
THE WESTERN DAKOTAS. THIS FRONT WILL SWEEP ACROSS THE STATE
TONIGHT. AHEAD OF AND IN THE VICINITY OF THE BOUNDARY SHEAR VALUES
ARE QUITE IMPRESSIVE AS ARE COMPOSITE INDICES THAT RELY ON SHEAR
FOR INPUT. NOT QUITE SO IMPRESSIVE ARE FORECASTED MIXED LAYER
LIFTED INDICES AND CAPES. ALSO...MID LEVEL LAPSE RATES ARE
MARGINAL FOR SVR. HOWEVER...SPRING-LIKE DYNAMICS/FORCING SUGGEST
THAT A DECENT LINE OR TWO OF STORMS SHOULD ACCOMPANY THE FRONT AS
IT MOVES OVER THE CWA TONIGHT. LOCALIZED HEAVY RAIN WILL BE
POSSIBLE WITH PWATS HEADED TOWARD 1.5 INCHES THIS EVENING.
BUT...FAST FRONTAL MOVEMENT SHOULD KEEP STORMS PROGRESSIVE AND
THUS NOT ANTICIPATING ANY HYDRO ISSUES. FOR TUESDAY SURFACE HIGH
CONTINUES TO BUILD IN WITH PLENTY OF WIND ALONG WITH COOLER
TEMPERATURES. UNDER SURFACE HIGH...TUESDAY NIGHT SHOULD BE THE
COOLEST NIGHT WE HAVE HAD IN AWHILE. THEN SWITCHING ATTENTION
TOWARD WEDNESDAY NIGHT. GFS HAS A WEAK WAVE COMING DOWN THE PIKE
IN THE NORTHWEST FLOW ALOFT. THE MODEL ALSO INDICATES A SUBTLE
FRONT MOVING ACROSS THE REGION AND IS CRANKING OUT SOME QPF ACROSS
MY NORTHEAST CWA. FOLLOWED MPX AND FSD WITH A SMALL POP FOR SAID
TIME PERIOD. CONCERNING TEMPERATURES...NOT BIG CHANGES AS INHERITED
GRIDS MATCHED UP FAIRLY GOOD WITH THE LATEST GUIDANCE.

.LONG TERM...THURSDAY THROUGH MONDAY
FORECAST CHALLENGES...TEMPERATURES. LOOKING AT A STATIONARY FLOW
PATTERN SHOWCASING A LONGWAVE UPPER LEVEL RIDGE IN THE WEST AND
TROF IN THE EAST LEAVING THIS FORECAST AREA BENEATH NORTHWEST
FLOW...TYPIFIED BY DRY WEATHER CONDITIONS AND A WIDE RANGE IN
TEMPERATURES WITH OCCASIONAL BACK-DOOR COLD FRONTAL PASSAGES WHICH
USHER COOL AND DRY AIR INTO THE REGION FROM CANADA. FOR THURSDAY
THROUGH SATURDAY...A COOLER THAN NORMAL AIRMASS WILL BE IN PLACE
ACROSS THE FORECAST AREA. SUNDAY AND MONDAY THE UPPER LEVEL RIDGE
MAY SHIFT A LITTLE BIT EASTWARD...ALLOWING FOR A SLIGHT WARM UP
FOR SUNDAY AND MONDAY. THE ONLY WX/MEASURABLE POP MENTION IN THE
EXTENDED FORECAST SHOWS UP AT THE TAIL END /SUNDAY NIGHT AND
MONDAY/ WHERE CONCERNS PRESENTLY SURROUND A SHORT-WAVE TROF WHICH
MAY BE TRYING TO PUNCH RIGHT THROUGH THE WESTERN CONUS UPPER RIDGE
AND WORK INTO THE NORTHERN HIGH PLAINS AND THE NORTHERN PLAINS BY
THE START OF NEXT WEEK.

&&
.AVIATION...
EXPECT VFR CONDITIONS ACROSS THE REGION THROUGH THE EVENING AND
EVENING WITH ANY CIGS AOA 5K FEET WITH UNLIMITED VSBYS.
HOWEVER...TOWARD EARLY TO MID EVENING STORMS ARE EXPECTED TO MOVE
INTO THE AREAS NEAR KPIR AND KMBG. THOSE STORMS SHOULD SWEEP
ACROSS KABR AND KATY AROUND OR AFTER MIDNIGHT. OF COURSE IFR
VSBYS/CIGS CAN BE EXPECTED WITH THE THUNDERSTORMS.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TDK
LONG TERM...DORN
AVIATION...TDK
Hazardous weather outlook, Jul 9, 3:04 AM MST, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
504 AM CDT MON JUL 9 2007

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-101015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
504 AM CDT MON JUL 9 2007 /404 AM MDT MON JUL 9 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS NORTH CENTRAL SOUTH
DAKOTA AS A POTENT COLD FRONT MOVES ACROSS THE AREA. SOME
THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND HIGH WINDS BEING
THE MAIN THREATS. THESE STORMS ARE EXPECTED TO MOVE EAST ACROSS
THE STATE OVERNIGHT...BUT THE SEVERE THREAT WILL DIMINISH FROM THE
JAMES RIVER AND POINTS EAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW LINGERING THUNDERSTORMS ARE POSSIBLE ACROSS EXTREME EASTERN
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA EARLY TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY AFTER 6 PM CDT /5PM MDT/
ACROSS NORTH CENTRAL SOUTH DAKOTA.

TMT

The radar

The Bismarck radar (KBIS), 128 km away, was scanning. The volume nearest the first event began at 23:57 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Corson

When
July 9, 4:59 PM MST
Where
Corson County, 1.6 mi ENE of Thunder Hawk
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.940, -101.920

Thunderstorm Wind, Corson

When
July 9, 5:25 PM MST
Where
Corson County, 9.99 mi NNE of Athboy
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.700, -101.840

Thunderstorm Wind, Corson

When
July 9, 5:49 PM MST
Where
Corson County, 4.5 mi SSW of Black Horse
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.660, -101.416

Eighty mph winds took the roof off of several pole barns, broke a pine tree off at the ground, tipped over a couple horse trailers, and blew a chimney off a house.

Thunderstorm Wind, Corson

When
July 9, 5:55 PM MST
Where
Corson County, 6.68 mi SSW of Black Horse
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.630, -101.430

Thunderstorm Wind, Corson

When
July 9, 5:55 PM MST
Where
Corson County, 9.98 mi SSW of Black Horse
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.580, -101.430

Thunderstorm Wind, Dewey

When
July 9, 6:27 PM MST
Where
Dewey County, 0.49 mi W of Eagle Butte
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
45.000, -101.240

Thunderstorm Wind, Dewey

When
July 9, 6:33 PM MST
Where
Dewey County, 10.63 mi NNW of Parade
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.170, -101.190

Hail, Campbell

When
July 9, 9:10 PM CST
Where
Campbell County, 4.39 mi W of Artas
Measured
0.75 in hail
Reported by
Public
Coordinates
45.890, -99.910

Hail, Campbell

When
July 9, 9:25 PM CST
Where
Campbell County, 0.84 mi SE of Artas
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
45.870, -99.810

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51914, 51917, 51964, 51918, 51919, 51920, 51923, 51915, 51916.